Approximately 10% of patients taking the antiretroviral drug raltegravir (Isentress) develop central nervous system (CNS) side-effects, research published in the online edition of AIDS shows. The development of CNS side-effects was associated with the co-administration of tenofovir (Viread, also in Truvada, Atripla and Eviplera) and of proton pump inhibitors (drugs used to reduce gastric acid). The investigators believe these drugs interact with raltegravir, increasing its plasma concentrations.
Raltegravir is the only integrase inhibitor so far approved for the treatment of HIV. Clinical trials conducted during the development of raltegravir showed that the drug had a good safety profile. However, some people developed CNS symptoms and there have been case reports of worsening depression and the development of insomnia in people initiating raltegravir therapy.
Italian investigators therefore looked at the prevalence of and risk factors for CNS side-effects in people taking raltegravir in routine HIV care.
Their study sample included 453 raltegravir-treated participants. They were monitored at six-monthly intervals, when they were asked if they had developed CNS symptoms such as headache, dizziness, anxiety, depression and sleep disturbances.
Two-thirds of the participants were men and their median age was 46 years. The mean CD4 cell count was 378 cells/mm3 and mean viral load was 1250 copies/ml. The participants were followed for a median of 23 months.
During this time, 47 individuals (10%) developed at least one drug-related CNS side-effect.
Four people stopped taking their therapy because of CNS symptoms.
There was evidence that the risk of CNS symptoms was increased by certain drug interactions.
Symptoms developed in 14% of participants who were taking the anti-HIV drug tenofovir, compared to 7% of those who were taking an alternative antiretroviral (p = 0.03). CNS symptoms were observed in 26% of people taking a proton pump inhibitor, compared to 9% of individuals who were not taking this type of therapy (p = 0.006).
After controlling for potential confounders, the investigators found that concomitant treatment with tenofovir almost doubled the risk of CNS symptoms (OR = 1.9; 95% CI, 1.0-3.5, p =0.04), whereas treatment with a proton pump inhibitor was associated with a more than three-fold increase in the risk of these symptoms (OR = 3.4; 95% CI, 1.3-8.8, p = 0.01).
The authors draw attention to the results of pharmacokinetic studies that showed that tenofovir can increase plasma levels of raltegravir by up to 64%, and that proton pump inhibitors can increase raltegravir levels by up to 415%.
“Our data suggest a possible correlation between high raltegravir plasma concentrations and CNS symptoms,” write the authors.
They recommend “a careful evaluation of patients with psychiatric disease prior to starting raltegravir and a continuous monitoring of CNS symptoms in clinical practice in those starting the drug”. The authors also stress the need to check for drug interactions than could lead to an increase in raltegravir levels. Therapeutic drug level monitoring could be useful, they suggest, for people experiencing CNS symptoms.
“Further prospective studies are needed to better clarify risk factors, the role of drug-interactions and the clinical significance of CNS symptoms in patients receiving raltegravir,” conclude the researchers.
Madeddu G et al. Raltegravir central nervous system tolerability in clinical practice: results from a multicenter observational study. AIDS 26, online edition. DOI: 10.1097/QAD.0b013e32835aa141, 2012.